Description: When antibiotics are given, most of the resident bacteria are killed. With fewer bacteria to compete with, the normally harmless Clostridia difficile grow rapidly and produce toxins. These toxins damage the inner wall of the intestines and cause inflammation and diarrhea. Antibiotic-associated colitis, also called antibiotic-associated enterocolitis, can occur following antibiotic treatment. The bacteria Clostridia difficile are normally found in the intestines of 5% of healthy adults.
Epidemology: C. difficile was estimated to cause almost half a million infections in the United States in 2011, and 29,000 died within 30 days of the initial diagnosis. Those most at risk are people, especially older adults, who take antibiotics and also get medical care. Among 26,294 hospitalized patients monitored by the Boston Collaborative Drug Surveillance Program (BCDSP), 8,948 (34%) received at least one antibiotic, and none were diagnosed as having drug-induced colitis to in-hospital antibiotic exposure.
Causes: Antibiotic-associated colitis is caused by toxins produced by the bacterium Clostridium difficile after treatment with antibiotics. When most of the other intestinal bacteria have been killed, Clostridium difficile grows rapidly and releases toxins that damage the intestinal wall. The disease and symptoms are caused by these toxins, not by the bacterium itself.
Symptoms: The early signs and symptoms of this disease include lower abdominal cramps, an increased need to pass stool and watery diarrhea, As the disease progresses, the patient may experience a general ill feeling, fatigue, abdominal pain, and fever. If the disease proceeds to pseudomembranous enterocolitis, the patient may also experience nausea, vomiting, large amounts of watery diarrhea, and a very high fever (104-105°F/40-40.5°C).